Alabama, 2004

Hail in Alabama, July 25, 2004

July 25, 2004 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 25, 9:27 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 25, 9:27 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 AM CDT SUN JUL 25 2004

.UPDATE...

TEMPS CURRENTLY RUNNING NEAR/JUST BELOW LEVELS AT THIS TIME
YESTERDAY...AND I THINK THE CURRENT MAX TEMP FORECAST IS STILL ON
TARGET.  WE ARE SORT OF SURROUNDED ON 3 SIDES BY CLOUDINESS...WITH
CONVECTIVE COMPLEX TO THE NORTH AND WEST...AND ATLANTIC MOISTURE FED
CLOUDS TO THE EAST.  EXPECT THE CU FIELD AROUND HERE TO FILL IN
SOON...AS TEMPS REACH 90 DEGREE CONVECTIVE TEMPERATURE.

I LIKE THE CURRENT CONFIGUARTION OF THE POP FORECAST AS WELL...WITH
HIGHER CHANCE POPS (50) TO THE NORTHWEST AND LOWER CHANCE POPS (30)
TO THE SOUTHEAST.  WINDS APPEAR TO BE IN GOOD SHAPE.

ALL IN ALL...WILL ONLY NEED TO MAKE UPDATES TO SKY COVER (GETTING
RID OF BECOMING WORDING...AND JUST SOME SMALL ADJUSTMENTS TO
HOURLY GRIDS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Jul 25, 12:13 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT SUN JUL 25 2004

ALZ011>015-017>050-252359-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
113 PM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
GENERALLY ALONG AND NORTH OF INTERSATE 20 AS A VERY MOIST AND
UNSTABLE AIR MASS REMAINS IN PLACE.  A FEW STORMS MAY BE CAPABLE OF
PRODUCING WIND DAMAGE AS WELL AS LOCALLY HEAVY RAINFALL.

ACROSS THE SOUTHERN SECTIONS STRONG STORMS WILL BE POSSIBLE ALONG
WITH LOCALLY HEAVY RAINFALL AS ANY STORM THAT DEVELOPS WILL MOVE VERY
SLOWLY ACROSS THE AREA.

WET MICROBURST POTENTIAL THIS AFTERNOON:
BIRMINGHAM...MODERATE
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 25, 12:25 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT SUN JUL 25 2004

ALZ024-251910-
JEFFERSON-
125 PM CDT SUN JUL 25 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 210
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM COMPLEX OVER BESSEMER...HUEYTOWN AND SYLVAN SPRINGS.
THIS THUNDERSTORM AREA WAS MOVING SLOWLY TO THE NORTH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
NORTH JOHNS...MINOR...HUEYTOWN AND BESSEMER THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION STRONG GUSTY WINDS WILL BE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

The radar

The Birmingham radar (KBMX), 50 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
July 25, 1:05 PM CST to 1:29 PM CST
Where
Jefferson County, Fultondale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.617, -86.800

Numerous reports of penny size hail were received from the Fultondale area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417156.